Osteoporosis drugs increase risk for heart problems
People who take bisphosphonates for osteoporosis may be at risk for serious atrial fibrillation (AF), or irregular heartbeats, according to a new study. The research, presented at CHEST 2008, the 74th annual international scientific assembly of the American College of Chest Physicians (ACCP), shows that people taking alendronate or zoledronic acid, two common medications to prevent or slow the occurrence of osteoporosis, were significantly more likely to experience serious AF, including hospitalisation or death, compared with placebo.
"Atrial fibrillation can be serious if it is persistent or occurs in people with pre-existing heart disease or hypertension," said Jennifer Miranda, MD, Jackson Memorial Hospital, Miami, FL. "If left untreated, it can lead to pulmonary oedema, congestive heart failure, or the formation of a blood clot that can cause a brain embolism and stroke."
In a metaanalysis, Dr. Miranda and colleagues from the University of Miami evaluated the relationship between the use of bisphosphonates and AF, a condition that can produce a wide range of symptoms, including light-headedness, palpitations, chest pain, and shortness of breath, or no symptoms at all. Three studies met eligibility criteria and included a total of 16,322 patients, of whom 76 to 100 percent were women using bisphosphonates for osteoporosis with a mean age range 69 to 75 years. Patients in the study were taking alendronate or zoledronic acid. The analysis showed that 2.5 to 3 percent of patients taking bisphosphonates experienced atrial fibrillation and 1 to 2 percent experienced serious AF, including hospitalisation or death. Patients taking bisphosphonates were more likely to experience AF than patients receiving placebo and up to two times more likely to experience serious AF than patients receiving placebo.
"In patients with increased risk factors for atrial fibrillation, clinicians should be more cautious when choosing treatment for osteoporosis and weigh the risks against the benefit of decreased fracture risk," said Dr. Miranda.
"Bisphosphonates are widely used to treat millions of women and men who suffer from osteoporosis or low bone density," said James A. L. Mathers, Jr., MD, FCCP, President of the American College of Chest Physicians. "A potential link between bisphosphonates and atrial fibrillation warrants additional research in this area."
(Source: 74th annual international scientific assembly of the American College of Chest Physicians: American College of Chest Physicians: October 2008)